MONDAY, June 16, 2014 (HealthDay News) -- A condition that causes a racing heartbeat when people stand up primarily affects young, well-educated women and has a serious impact on their lives because it is poorly understood and treated, according to a new study.
The disorder -- postural tachycardia syndrome (PoTS) -- occurs because of improper functioning of the circulatory and nervous system responses to the stress placed on the body when a person stands up.
Along with a rapid heartbeat, this syndrome causes dizziness, fainting, nausea, fatigue, trembling and poor concentration. Severe symptoms can make it difficult to do routine activities such as eating and bathing.
Researchers assessed dozens of patients with the syndrome in the United Kingdom and found that they were predominantly women, young (average age of 30 to 33 at diagnosis), and well educated. The patients had difficulty doing normal daily tasks and many had to change jobs or stop working.
The most common treatment for the syndrome was beta-blocker drugs, which regulate heart rate. However, patients reported taking 21 different combinations of drugs, and many took nothing at all or just salt, according to the study published June 16 in the online journal BMJ Open.
Patients with this syndrome "have significant and debilitating symptoms that impact significantly on their quality of life," wrote Julia Newton, a professor at the Institute for Aging and Health at Newcastle University in England, and colleagues. "Despite this, there is no consistent treatment, high levels of disability, and associated [health problems]," they noted.
The findings suggest that levels of disability among people with postural tachycardia syndrome are similar to those in people with chronic fatigue syndrome, but PoTS patients don't have the same legal protections, the study authors pointed out.
"Our experience suggests that some patients never recover, and that a subset will worsen over time," the researchers concluded.
In the United States, about 170 in 100,000 people have postural tachycardia syndrome, and one in four of those with the disorder is disabled and can't work, according to background information in a journal news release.
SOURCE: BMJ Open, news release, June 16, 2014
Copyright © 2014 HealthDay. All rights reserved.
Published: June 2014